Texas, 2009

Blizzard and Winter Storm in Texas, December 23 to 24, 2009

December 23 to 24, 2009 · NWS LUB · 31 events in 24 counties and zones

A major winter storm brought blizzard conditions and widespread significant snow accumulations to the South Plains region of west Texas on Christmas Eve. The remnant snow pack resulted in a subsequent and rare White Christmas for much of west Texas.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
$930,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A major winter storm brought blizzard conditions and widespread significant snow accumulations to the South Plains region of west Texas on Christmas Eve. The remnant snow pack resulted in a subsequent and rare White Christmas for much of west Texas.

Widespread light rain developed over much of west Texas on the 23rd. By late afternoon, the rain intermittently changed to or mixed with snow over portions of the extreme southwestern Texas Panhandle. The full transition toward snow, however, occurred rapidly over the entire region late in the evening and heavy snow then fell over a large part of west Texas during the overnight hours and persisted into the afternoon of the 24th.

As the parent upper air storm system ejected eastward along the Interstate 20 corridor (just south of the South Plains region) during the morning hours of the 24th, severe gradient winds with gusts between 60 and 70 mph began to accompany the snowfall over the extreme southeastern Panhandle and the northeastern South Plains. More widespread gusts around 50 mph were observed elsewhere across the South Plains. The winds and snow combined to result in white-out conditions, snow drifts as high as eight feet, and dangerous travel on area roadways.

Numerous road closures and automobile accidents were reported across the region. A man died near Dimmitt (Castro County) when his pickup truck became stalled in a large snow drift. The vehicle subsequently ran over him during efforts to free the truck from the drift. At least five persons were injured in accidents on Lubbock (Lubbock County) city streets, and another motorist was reportedly injured in a multi-vehicle accident along U.S. Highway 84 near Post (Garza County). A nine vehicle pile-up was reported on U.S. Highway 380 east of Tahoka (Lynn County). Local officials in Childress County additionally reported more than 50 accidents along U.S. Highway 287 in blizzard white-out conditions. A number of stalled vehicles also were reported in Castro, Cottle, Hockley, and Parmer Counties. Total damages were estimated to approach $1 million.

Localized reports of power outages were received, but no prolonged or widespread blackouts were experienced.

Reported snow accumulations follow: 9 inches at Post (Garza County), 8 inches at Amherst (Lamb County), 7 inches at Littlefield (Lamb County), 7 inches at Shallowater (Lubbock County), 6 inches at Kress (Swisher County), 6 inches at Smyer (Hockley County), 5 inches at Cedar Hill (Floyd County), 5 inches at Flomot (Floyd County), 5 inches at Lake Alan Henry (Garza County), 5 inches at Levelland (Hockley County), 5 inches at Lorenzo (Crosby County), 5 inches at Lubbock (Lubbock County), 5 inches at Memphis (Hall County), 5 inches at Plainview (Hale County), 5 inches at Slaton (Lubbock County), 5 inches at Sudan (Lamb County), 5 inches at Tahoka (Lynn County), 5 inches at Whiteface (Cochran County), 4 inches at Abernathy (Hale County), 4 inches at Brownfield (Terry County), 4 inches at Crosbyton (Crosby County), 4 inches at Dimmitt (Castro County), 4 inches at Estelline (Childress County), 4 inches at Flomot (Motley County), 4 inches at Floydada (Floyd County), 4 inches at Guthrie (King County), 4 inches at Hale Center (Hale County), 4 inches at Hart (Castro County), 4 inches at Muleshoe (Bailey County), 4 inches at Paducah (Cottle County), 4 inches at Petersburg (Hale County), 4 inches at Plains (Yoakum County), 4 inches at Quitaque (Briscoe County), 4 inches at Ropesville (Hockley County), 4 inches at Southland (Garza County), 3 inches at Friona (Parmer County), 3 inches at Spur (Dickens County), 3 inches at Jayton (Kent County), 2 inches at Childress (Childress County).

Severe wind gusts measured by the Texas Tech Univeristy West Texas Mesonet and the KVII-TV Schoolnet included:

68 mph at Memphis (Hall County), 64 mph at Silverton (Briscoe County), 59 mph at Paducah (Cottle County), 59 mph at Turkey (Hall County), 58 mph at Childress (Childress County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 23, 9:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 23, 9:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
946 PM CST WED DEC 23 2009

.UPDATE...
UPPER LOW NEAR ROSWELL NEW MEXICO ROTATING TO THE EAST-SOUTHEAST
SHOULD BE ABOUT ON TRACK WITH LATEST RUC AND WRF/NAM SOLUTIONS.
BOTH NOW SHOW HEAVY SNOW BAND ACROSS MUCH OF AREA OVERNIGHT INTO
EARLY THURSDAY. HAVE EXPANDED THE WINTER STORM WARNING INTO
SOUTHERN ROLLING PLAINS WITH THIS ISSUANCE. ALSO ADDED MORE
BLOWING SNOW LATER TONIGHT AND EARL THURSDAY. ADJUSTED THURSDAY
HIGHS DOWN SLIGHTLY MOST AREAS WITH ANTICIPATED COLD ADVECTION AND
PROBABLE SNOW COVER. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 520 PM CST WED DEC 23 2009/

AVIATION...
POTENT WINTER STORM ACROSS NEW MEXICO CONTINUED TO PROVIDE THE
SOUTH PLAINS WITH PRECIPITATION IN LIQUID FORM AT THIS TIME. AS
TEMPERATURES CONTINUED TO FALL THIS EVENING...SNOW WILL BE THE
DOMINATING PRECIPITATION TYPE. AS OF 23Z...KLBB WAS REPORTING IFR
FOG AND CLOUD DECK CONDITIONS WITH MODERATE RAIN. THE BAND OF
PRECIPITATION HAS NOT YET REACHED KCDS...BUT WILL IN THE NEXT
HOUR OR SO. MVFR TO IFR CRITERIA WILL PREVAIL THROUGHOUT MOST OF THE
TAF PERIOD AT BOTH SITES...WITH CHANCES OF RASN AND RAPL
DEVELOPING LATER TONIGHT AT KLBB AND KCDS RESPECTIVELY...BEFORE
COMPLETELY CHANGING OVER TO SN. WINDY CONDITIONS MAY OCCUR
THURSDAY AFTERNOON IN THE WAKE OF THE PROPAGATING WINTER STORM
SYSTEM...POSSIBLY INDUCING BLOWING SN IF IT HAS YET HAD A CHANCE
TO MELT.

PREV DISCUSSION... /ISSUED 405 PM CST WED DEC 23 2009/

SHORT TERM...
STRONG WINTER STORM WITH SIGNIFICANT IMPACTS FOR THE SOUTH PLAINS
DEVELOPING AS WE SPEAK. UPPER LOW CURRENTLY DIGGING ACROSS CENTRAL
NM EXPECTED TO CONTINUE TO DEEPEN AS IT TRACKS ACROSS THE NORTHERN
PERMIAN BASIN THIS EVENING. THIS WILL PUT THE SOUTH PLAINS IN PRIME
LOCATION FOR HEAVY SNOW. EXPECT BAND OF HEAVIEST PRECIPITATION TO
EXTEND FROM JUST WEST OF LUBBOCK NORTHEAST INTO THE NORTHERN ROLLING
PLAINS BY 12Z THU. HAVE THEREFORE UPGRADED TO WINTER STORM WARNING
FOR MUCH OF THE AREA WITH AMOUNTS OF 4-6 INCHES EXPECTED WITH
LOCALLY HIGHER STORM TOTALS.

COLD FRONT HAS SLOWLY BEEN WORKING SOUTH THROUGH THE NORTHERN
COUNTIES TODAY AND WILL SURGE SOUTH THIS EVENING AS SURFACE LOW
MOVES INTO N TX IN ADVANCE OF THE UPPER SYSTEM. LARGE SCALE FORCING
ALREADY UNDERWAY WITH LARGE PRECIPITATION SHIELD EXTENDING FROM THE
PANHANDLE ACROSS THE WESTERN SOUTH PLAINS INTO FAR WEST TEXAS.
TEMPERATURES HAVE QUICKLY COOLED UNDER HEAVIEST PRECIP WITH SNOW
BEING REPORTED ACROSS THE NORTHWEST SOUTH PLAINS AND SOUTHWEST
PANHANDLE AS OF 21Z. PRECIP THIS EVE WILL BE ENHANCED SOME BY MID LEVEL
FRONTOGENETICAL FORCING AND UPPER LEVEL DIVERGENCE ASSOCIATED WITH
140KT SUBTROPICAL JET EJECTING ACROSS THE BIG BEND. CONFIDENCE IN
HEAVIER AMOUNTS INCREASED WITH 18Z NAM DEPICTING SYSTEM TAKING MORE
SOUTHERN TRACK JUST SOUTH OF THE AREA PROVIDING DEEP AND PERSISTENT
LIFT IN FAVORED DENDRITIC GROWTH ZONE FROM AROUND 00Z THROUGH
MIDNIGHT. NO CG STRIKES HAVE BEEN OBSERVED WITH SYSTEM THIS
AFTERNOON...AND CONVECTIVE POTENTIAL ACCORDING TO EPV FIELDS LOOKS
TO BE LIMITED TO AREAS SOUTH AND EAST OF THE MAIN PRECIP SHIELD.
STILL SOME HEAVIER BANDS LIKELY TO DEVELOP AS DEFORMATION ZONE SETS
UP NORTH OF THE UPPER LOW TRACK.

PRECIPITATION WILL BE SLOW TO END THURSDAY MORNING ACROSS THE
ROLLING PLAINS AS TROWAL REGION EXTENDS ALONG THE RED RIVER.
PRECIPITATION ON THE CAPROCK HOWEVER SHOULD TAPER OFF QUICKLY AFTER
12Z THU WITH BULK OF ACCUMULATION SNOW ENDING THERE BY 09Z. LATEST NAM
FALLING IN LINE WITH THE 12Z GFS ON STRONG SURFACE WINDS DEVELOPING
TOWARD DAYBREAK ACROSS THE AREA AS SURFACE LOW DEEPENS NEAR ARKLATEX
REGION AND CANADIAN HIGH PRESSURE BEGINS TO NOSE INTO THE HIGH
PLAINS. WINDS TO ADVISORY LEVEL /GREATER THAN 30 MPH/ WILL BE
POSSIBLE ESPECIALLY OFF THE CAPROCK THURSDAY. WITH THE POTENTIAL FOR
CONTINUED SNOWFALL AND/OR SNOW ON THE GROUND NEAR WHITE-OUT
CONDITIONS WILL BE A POSSIBILITY NORTH OF THE HIGHWAY 70 CORRIDOR
AND ALONG AND EAST OF INTERSTATE 27. HAVE THEREFORE EXTENDED THE
WINTER STORM WARNING THROUGH 18Z THU PRIMARILY FOR WIND/BLOWING SNOW
THREAT. NEXT SHIFTS WILL HAVE TO MONITOR FOR POSSIBLE WIND ADVISORY
EXTENDING PAST WINTER STORM WARNING THURSDAY AFTERNOON OFF THE
CAPROCK.

NEXT POLAR JET DROPS INTO NM LATE THU AND PREVIOUS FORECAST HAD SOME
LIGHT SNOW CHANCES FAR NW LATE IN THE DAY. HAVE MAINTAINED THAT BUT
LIKELIHOOD OF ADDITIONAL ACCUMULATIONS LOOKS VERY LIMITED ATTM IF
PRECIP MATERIALIZES AT ALL.

LONG TERM...
00Z FRIDAY THROUGH DAY 7
WINTER STORM SHOULD BE EXITING THE REGION BY THE START OF THE FCST
PERIOD WITH MERGING OF UPPER LEVEL LOW MOVING SOUTH OUT OF THE
CANADIAN PRAIRIES BEFORE PUSHING TOWARD NEW ENGLAND.  OUT
WEST...STRONG RIDGING BUILDS ACROSS THE PACIFIC COAST WHICH PERSISTS
THROUGH THE WEEKEND. BY LATE MONDAY...NEGATIVELY TILTED TROUGH
SLIDES IN UNDER THE RIDGE YIELDING THE NEXT CHANCE OF PRECIP ACROSS
THE AREA.

RETURN FLOW ATTEMPTS TO BECOME ESTABLISHED ACROSS THE WEST ON FRIDAY
MORNING BEFORE ANOTHER COLD FRONT REINFORCES THE NORTHERLY FLOW...AT
LEAST UNTIL SUNDAY. THERE IS SOME RISK OF SOME LIGHT PRECIP
DEVELOPING ON THE BACK SIDE OF THE LOW...BUT...AT
PRESENT...SOUNDINGS APPEAR TOO DRY.  SOUTHEASTERLY UPSLOPE FLOW
THEN BECOMES ESTABLISHED AREAWIDE WITH SOME RAIN SHOWER ACTIVITY
POSSIBLE LATE MONDAY CHANGING OVER TO SNOW ON TUESDAY. 26

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        21  30  15  35  14 /  80  20  10  10   0
TULIA         23  30  16  36  15 /  90  20  10  10   0
PLAINVIEW     24  29  18  37  16 /  90  30  10  10   0
LEVELLAND     24  30  19  40  18 /  80  20   0  10   0
LUBBOCK       25  32  20  39  19 /  90  30   0  10   0
DENVER CITY   26  38  21  43  19 /  70  20   0   0   0
BROWNFIELD    26  36  21  42  19 /  80  20   0  10   0
CHILDRESS     29  31  19  38  19 /  90  50  10  10   0
SPUR          30  35  21  41  20 /  90  50   0  10   0
ASPERMONT     31  37  21  41  21 /  80  60  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON CST THURSDAY FOR THE FOLLOWING
ZONES: TXZ022>044.

WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR THE
FOLLOWING ZONES: TXZ021.

&&

05/99
Hazardous weather outlook, Dec 23, 4:02 PM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
402 PM CST WED DEC 23 2009

TXZ021>044-242215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
402 PM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER

WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT. SNOWFALL...
NOW ONGOING OVER THE EXTREME SOUTHWESTERN PANHANDLE AND THE
NORTHWESTERN SOUTH PLAINS...WILL GRADUALLY OVERSPREAD THE REMAINDER
OF THE REGION THIS EVENING. A PERIOD OF HEAVY SNOW IS EXPECTED TO
DEVELOP OVER THE CENTRAL AND NORTHERN SOUTH PLAINS BY LATE
EVENING...AND PERSIST NORTHEASTWARD TOWARD THE EXTREME SOUTHEAST
PANHANDLE AND THE NORTHERN ROLLING PLAINS OVERNIGHT. WIDESPREAD
ONE INCH ACCUMULATIONS ARE EXPECTED...WITH A BROAD AREA OF 3 TO 6
INCH ACCUMULATIONS EXPECTED OVER THE CENTRAL AND NORTHERN SOUTH
PLAINS...AND THE SOUTHEASTERN PANHANDLE AND NORTHERN ROLLING
PLAINS BY THURSDAY MORNING. LOCALIZED HIGHER SNOW TOTALS ARE
POSSIBLE. PLEASE REFER TO THE CURRENT WARNINGS AND ADVISORIES
FOR COUNTY SPECIFIC FORECASTS AND IMPACTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TONIGHT/S WINTER STORM WILL LINGER INTO THURSDAY MORNING...
ESPECIALLY OVER THE EXTREME SOUTHEASTERN PANHANDLE AND THE
NORTHERN ROLLING PLAINS. NORTHERLY WINDS SUSTAINED AROUND 30 MPH
WILL RESULT IN AREAS OF BLOWING SNOW THERE BETWEEN SUNRISE AND
MIDDAY.

.SPOTTER INFORMATION STATEMENT...

LOCAL AUTHORITIES AND EMERGENCY PERSONNEL ARE ENCOURAGED TO
RELAY REPORTS OF SNOWFALL AND PUBLIC IMPACTS TO THE NATIONAL
WEATHER SERVICE IN LUBBOCK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm, 7 blizzard, 4 winter weather. Local standard time, as filed.

Winter Weather, Parmer

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Parmer forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Dickens forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Childress forecast zone
Reported by
Law Enforcement
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Kent forecast zone
Reported by
Law Enforcement
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Winter Storm, Castro

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Castro forecast zone
Deaths
0 direct, 1 indirect
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Storm, Swisher

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Swisher forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Storm, Briscoe

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Briscoe forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Storm, Hall

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Hall forecast zone
Reported by
Law Enforcement
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Storm, Cottle

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Cottle forecast zone
Reported by
Law Enforcement
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Storm, Motley

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Motley forecast zone
Reported by
Law Enforcement
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Storm, Floyd

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Storm, Hale

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Hale forecast zone
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Storm, Lamb

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Storm, Bailey

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Bailey forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Storm, Cochran

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Cochran forecast zone
Reported by
Law Enforcement
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Storm, Hockley

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Hockley forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Storm, Lubbock

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Lubbock forecast zone
Injuries
0 direct, 5 indirect
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Storm, Crosby

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Crosby forecast zone
Reported by
Law Enforcement
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Storm, King

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
King forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Winter Storm, Yoakum

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Yoakum forecast zone
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Storm, Terry

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Terry forecast zone
Reported by
Law Enforcement
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Storm, Lynn

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Lynn forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Storm, Garza

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Garza forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Storm, Stonewall

When
December 23, 11:00 PM CST to December 24, 3:00 PM CST
Where
Stonewall forecast zone
Reported by
Law Enforcement
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Blizzard, Childress

When
December 24, 6:00 AM CST to 2:00 PM CST
Where
Childress forecast zone
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Blizzard, Hall

When
December 24, 6:00 AM CST to 2:00 PM CST
Where
Hall forecast zone
Reported by
Law Enforcement
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Blizzard, Briscoe

When
December 24, 6:00 AM CST to 2:00 PM CST
Where
Briscoe forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Blizzard, Swisher

When
December 24, 6:00 AM CST to 2:00 PM CST
Where
Swisher forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Blizzard, Floyd

When
December 24, 6:00 AM CST to 2:00 PM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Blizzard, Motley

When
December 24, 6:00 AM CST to 2:00 PM CST
Where
Motley forecast zone
Reported by
Law Enforcement
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Blizzard, Cottle

When
December 24, 6:00 AM CST to 2:00 PM CST
Where
Cottle forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Castro2009-12-2463MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207790, 207791, 207792, 207793, 207794, 207795, 207796, 207797, 207798, 207799, 207800, 207801, 207802, 207803, 207804, 207805, 207806, 207807, 207808, 207809, 207810, 207811, 207812, 207813, 207783, 207784, 207785, 207786, 207787, 207788, 207789.